Michigan, 2019Flood in Michigan, March 14 to 16, 2019
March 14 to 16, 2019 · NWS GRR · 1 event in 1 county or zone
5 inches of rain on much of Newaygo County. In addition, the ground was frozen and approximately 4 inches of snow water equivalent was contained in the snowpack.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday March 14, 2019 three rounds of thunderstorms combined to drop approximately 1.5 inches of rain on much of Newaygo County. In addition, the ground was frozen and approximately 4 inches of snow water equivalent was contained in the snowpack. About 2.5 inches of this snow water melted and joined the rainfall runoff.
These 3 factors all resulted in rapid and significant flooding across parts of the county that resulted in more than 50 homes and 9 businesses flooded, as well as the closure of more than 100 roads and the complete washout of more than 30 roads. A series of private dams on Penoyer Creek were also damaged. In addition, in the days after the storm, minor flooding developed along the Muskegon River that resulted in the flooding of an additional 105 homes. Damages from this storm across the county were more than $1.7 Million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 14, 2:18 PM EST, 42 minutes earlier.
Area forecast discussion, Mar 14, 2:18 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
318 PM EDT Thu Mar 14 2019
LATEST UPDATE...
Synopsis/Discussion
.SYNOPSIS...
Issued at 304 PM EDT Thu Mar 14 2019
- Next few hours will be the window for severe weather
- Snow showers arrive Friday
- Seasonal temperatures for much of the period
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 304 PM EDT Thu Mar 14 2019
The combination of favorable 0 to 3 km CAPE along 0 to 1 km
helicity and very low lcl's support an increased risk for severe
weather. Water vapor imagery shows a decent vort lobe pivoting
thru IL as well. The storms upstream have not shown stronger
organization yet, but will need to monitor trends very closely. The
storms should be pulling east of Lansing 7 to 8 pm.
Gusty winds still a risk around any storms and also behind the
passage of the wave. Gusts to 45 mph still possible so no change
to the advisory headline.
Colder air moves in from the west tonight through Friday. We will
still see considerable snow melt. This combined with storm total
rainfalls of mostly a half inch to an inch could still allow for
flooding across the watch area. We will keep it going for now.
With temperatures going below freezing Friday night some icy
spots look possible on the roadways. A low risk for impacts at
this time.
The rest period looks rather quiet as more of a zonal flow
develops. Fairly close to seasonable temperatures are expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 121 PM EDT Thu Mar 14 2019
Multiple rounds of thunderstorms are expected through about 00z.
Impacts will accompany these storms to aviators will need to
monitor the latest. Without the storms the winds will be gusting
over 25 knots at times with 40 knots possible. The winds will be
shifting as well especially around any storms.
MVFR ceilings look likely tonight with some light rain. There is a
risk for IFR. As the colder air moves in from the west...a
transition to snow is forecasted for Friday morning.
&&
.HYDROLOGY...
Issued at 126 PM EDT Thu Mar 14 2019
A general one third inch of rain fell across West Michigan since
Wednesday morning. The heaviest rain fell along and west of Grand
Rapids with isolated amounts between one half and three quarters of
an inch. Lesser amounts...around one tenth of an inch...were
reported along and east of US Highway 127. Temperatures remained
well above freezing overnight across the region...which continued
the melting of any remaining snow pack.
Runoff from rainfall and snowmelt will continue to move through the
river systems into next week. An additional one quarter to one half
inch of rain is expected through Friday morning. The
convective nature of precipitation today will result in more
localized heavy rainfall.
Significant rises are expected on most of the mainstem rivers across
West Michigan. The Chippewa at Mount Pleasant...Maple at Maple
Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and
the Grand at Comstock Park and Robinson Township may rise above
flood stage with minor flooding possible. Other forecast points are
currently expected to remain below flood stage.
The mild temperatures and rainfall have resulted in significant
breakup of ice in area rivers. While the overall threat of ice jam
development has decreased the threat is greatest for locations
across Central Michigan in the White and Muskegon Chippewa basins.
People with interests along rivers in Central Michigan should
continue to be alert for rapid changes in river levels.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for MIZ037-043>046-
050>052-056>059-064>067-071>074.
Flood Watch through Friday evening for MIZ037>040-043>046-
050>052.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 1:00 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Thu Mar 14 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Thu Mar 14 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Several rounds of showers and embedded thunderstorms are expected
today. Some of the storms could be severe with damaging winds and
large hail possible. Isolated tornadoes could occur.
Even without the storms some winds gusts in the 45 to 55 mph range
are possible into this evening.
Water levels will be rising on area streams and rivers.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Recent rainfall and snow melt will lead to river rises across the
area into the weekend. People living along streams and rivers can
expect rises over the course of the next week. The biggest rises
will likely occur north of I-96 where more snowmelt will take
place.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
BORCHARDT MJS
In the hours before
Local storm report, Mar 14, 1:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 3 ENE KENTWOOD 42.89N 85.54W
03/14/2019 E0.25 INCH KENT MI OFFICIAL NWS OBS
BRIEF PEA SIZE HAIL AT NWS GRAND RAPIDS.
&&Local storm report, Mar 14, 1:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 1 N HOPKINS 42.64N 85.76W
03/14/2019 M0.25 INCH ALLEGAN MI CO-OP OBSERVER
&&Local storm report, Mar 14, 1:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
226 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL DELTON 42.50N 85.41W
03/14/2019 M0.88 INCH BARRY MI PUBLIC
PHOTO VERIFIED.
&&Local storm report, Mar 14, 1:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 1 SSE PORTLAND 42.86N 84.89W
03/14/2019 M0.25 INCH IONIA MI TRAINED SPOTTER
0225 PM HAIL 2 NE GRAND VALLEY 42.99N 85.84W
03/14/2019 M0.25 INCH OTTAWA MI PUBLIC
0220 PM HAIL GRAND HAVEN 43.06N 86.22W
03/14/2019 M0.25 INCH OTTAWA MI TRAINED SPOTTER
&&Local storm report, Mar 14, 1:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM NON-TSTM WND GST 1 NE NORTON SHORES 43.17N 86.24W
03/14/2019 M47 MPH MUSKEGON MI ASOS
ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.
&&Local storm report, Mar 14, 1:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
03/14/2019 M41 MPH CLINTON MI ASOS
ASOS STATION LAN, CAPITAL CITY AIRPORT.
&&Flood, Newaygo
- When
- March 14, 3:00 PM EST to March 16, 4:00 PM EST
- Where
- Newaygo County, 0.99 mi WNW of Newaygo to 1.72 mi W of Newaygo
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.7 million
- Reported by
- Emergency Manager
- Coordinates
- 43.423, -85.819
The combination of rain and snowmelt resulted in flooding and closure of more than a hundred roads. 30 roads were completely washed out.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, March 14, 2019$10.0 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Kentucky, March 14, 20192 injured · $1.6 million · EF2 · 22 events
- Tornadoes and Hail in Alabama, March 14, 2019EF2 · 44 events
- Flooding and Hail in Ohio, March 14, 2019$391,000 · 1.5 in hail · 62 events
- Flooding in Wisconsin, March 14 to 17, 2019$1.7 million · 7 events
- Flooding in Minnesota, March 14 to 31, 2019$300,000 · 16 events
- Tornadoes and Hail in Ohio, March 14, 2019$270,000 · EF0 · 9 events
- Tornado and Hail in Indiana, March 14, 2019$86,000 · EF1 · 7 events
- Wildfire in Texas, March 14, 2019$150,000 · 1 event
- Damaging Wind and Strong Wind in Tennessee, March 14, 20191 injured · $65,000 · 50 kt wind · 5 events
- Tornado and Hail in Indiana, March 14, 2019$60,000 · EF0 · 13 events
- Hail and Damaging Winds in Kentucky, March 14, 2019$33,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835286.